Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 38, NWS Tulsa, OK

May 19, 20156 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 19, 2015, 10:38 PM CDT for 6 counties in Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2015, 10:38 PM CDT (03:38 UTC)
Expired
May 20, 2015, 4:30 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Haskell County, OK, Latimer County, OK, McIntosh County, OK, Muskogee County, OK, Pittsburg County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 102 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:00 AM CDTFLASH FLOODWhitefield, OKSOCIAL MEDIA REPORT INDICATES WATER OVER ROADWAYS NEAR WHITEFIELD.
May 20, 12:52 AM CDTFLASH FLOODVian, OKREPORTED ON HIGHWAY 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGUS54 KTSA 200338
FFWTSA
OKC061-077-091-101-121-135-200930-
/O.NEW.KTSA.FF.W.0038.150520T0338Z-150520T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HASKELL COUNTY IN SOUTHEAST OKLAHOMA...
  LATIMER COUNTY IN SOUTHEAST OKLAHOMA...
  MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA...
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA...
  WESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 430 AM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. 1 TO 2    
  INCHES OF RAINFALL HAS ALREADY OCCURRED WITH AN ADDITIONAL 1 TO 2  
  INCHES POSSIBLE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  EUFAULA...MCALESTER...STIGLER...WILBURTON...ALDERSON...ARROWHEAD
  STATE PARK...ASHLAND...BENGAL...BLANCO...BLOCKER...BRIARTOWN...
  CANADIAN...CHECOTAH...CROWDER...DAMON...ENTERPRISE...GORE...
  HANNA...HARTSHORNE...HAYWOOD...HIGGINS...INDIANOLA...KEOTA...
  KINTA...KIOWA...KREBS...LAKE EUFAULA STATE PARK...LAKE TENKILLER
  STATE PARK...LEQUIRE AND MCALESTER REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3468 9589 3468 9610 3505 9610 3516 9599
      3535 9598 3564 9490 3564 9485 3524 9482
      3523 9492 3498 9494 3493 9504 3487 9502
      3486 9506 3469 9509 3470 9550 3463 9552
      3461 9589

$$
1 follow-up statement
884 
WGUS74 KTSA 200741
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CDT WED MAY 20 2015

OKC061-077-091-101-121-135-200930-
/O.CON.KTSA.FF.W.0038.000000T0000Z-150520T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-
LATIMER OK-
241 AM CDT WED MAY 20 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LATIMER...WESTERN
SEQUOYAH...PITTSBURG...SOUTHEASTERN MUSKOGEE...MCINTOSH AND HASKELL
COUNTIES UNTIL 430 AM CDT...

AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN HAS ENDED ACROSS THE WARNED AREA...BUT 
ADDITIONAL THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL WILL 
REMAIN POSSIBLE THIS MORNING...ESPECIALLY SOUTH OF INTERSTATE 40. 2 
TO 4 INCHES OF RAINFALL HAS ALREADY OCCURRED WITH AN ADDITIONAL 1 TO 
2 INCHES POSSIBLE. EARLIER REPORTS INDICATED FLOODED ROADWAYS ACROSS 
PARTS OF SEQUOYAH COUNTY NEAR VIAN AND SALLISAW.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
EUFAULA...MCALESTER...STIGLER...WILBURTON...ALDERSON...ARROWHEAD
STATE PARK...ASHLAND...BLANCO...BLOCKER...BRIARTOWN...CANADIAN...
CHECOTAH...CROWDER...DAMON...ENTERPRISE...GORE...HANNA...
HARTSHORNE...HAYWOOD...HIGGINS...INDIANOLA...KEOTA...KINTA...KIOWA...
KREBS...LAKE EUFAULA STATE PARK...LEQUIRE...MCALESTER REGIONAL
AIRPORT...MCCURTAIN AND PORUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3468 9589 3468 9610 3505 9610 3516 9599
      3535 9598 3564 9490 3564 9485 3524 9482
      3523 9492 3498 9494 3493 9504 3487 9502
      3486 9506 3469 9509 3470 9550 3463 9552
      3461 9589

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 9:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 19, 9:00 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT TUE MAY 19 2015

.DISCUSSION...
STALLED FRONT LOCATED NEAR THE INTERSTATE 40 CORRIDOR THIS EVENING...
WHICH HAS BEEN REINFORCED AT LEAST TEMPORARILY BY RAIN COOLED OUTFLOW.
AIR-MASS REMAINS MODERATELY UNSTABLE ACROSS FAR SOUTHEAST OKLAHOMA
WITH VERY HIGH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. ALL
SHORT TERM MODEL GUIDANCE AND RADAR TRENDS SUGGEST CONVECTIVE
COMPLEX WILL PUSH INTO SOUTHEAST OKLAHOMA LATER THIS EVENING INTO
THE OVERNIGHT HOURS WITH FLOODING A SIGNIFICANT CONCERN. INCREASED
QPF AMOUNTS ACROSS AFOREMENTIONED AREA WITH WIDESPREAD 2 TO 3
INCHES LIKELY. A LIMITED SEVERE THREAT WILL ALSO CONTINUE ACROSS
THIS AREA...HOWEVER DEEP LAYER SHEAR DECREASES THE FURTHER EAST YOU
GO. UPDATE OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

SHORT TERM...12
Hazardous weather outlook, May 19, 4:50 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAY 19 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAY 19 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY EASTERN OKLAHOMA.
	ONSET...EARLY EVENING THROUGH THE OVERNIGHT HOURS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ELEVATED.
	ONSET...PRIMARILY LATE EVENING THROUGH OVERNIGHT.

DISCUSSION...
AREAS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEGUN TO SPREAD
INTO PORTIONS OF NORTHEAST OKLAHOMA LATE THIS AFTERNOON.  THIS
ACTIVITY IS MOVING INTO A MORE STABLE AIRMASS AND WILL LIKELY
REMAIN BELOW SEVERE LIMITS.

ADDITIONAL THUNDERSTORMS OVER SOUTH-CENTRAL OKLAHOMA WILL SPREAD
INTO EASTERN OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS. A
LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY THE STRONGEST
STORMS...PRIMARILY ACROSS SOUTHEAST OKLAHOMA WHERE THE GREATEST
INSTABILITY WILL PERSIST. THE STRONGEST STORMS WILL POSE A RISK FOR
BOTH LARGE HAIL AND LOCALIZED DAMAGING WINDS. AN ISOLATED
TORNADO OR TWO CAN NOT BE RULED OUT.

CONDITIONS REMAIN CONDUCIVE FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
ACROSS EASTERN OKLAHOMA. WET SOIL CONDITIONS WILL ALLOW QUICK ONSET
OF FLOODING WITH ANY AREA OF HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA ON
WEDNESDAY WITH THUNDERSTORMS ONGOING DURING THE MORNING HOURS.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONTAL
BOUNDARY WHERE TEMPERATURES WARM SUFFICIENTLY.  A FEW SEVERE
STORMS ARE LIKELY GIVEN THE EXPECTED DEGREE OF INSTABILITY.
THUNDERSTORM CHANCES WILL DECREASE THURSDAY AND FRIDAY...BEFORE
BECOMING MORE WIDESPREAD OVER THE WEEKEND ALONG WITH ANOTHER
ROUND OF HEAVY RAINFALL.  FLOODING IS LIKELY TO BECOME A
CONCERN FOR MUCH OF THE AREA OVER THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 19, 6:21 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT TUE MAY 19 2015

OKZ060-066-067-070-192345-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
621 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...SOUTHEASTERN TULSA AND WESTERN WAGONER

AT 620 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEBLUFF...
MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...LEONARD...STONEBLUFF...REDBIRD...COWETA...ONETA
AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3615 9569 3602 9546 3576 9571 3586 9589
TIME...MOT...LOC 2320Z 213DEG 16KT 3588 9574

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:23 PM CDTSpecial Weather StatementTSAHaskell37 min
May 19, 11:50 PM CDTFlash Flood WarningTSALatimer, LeFlore, Sequoyah5 hr
May 20, 12:03 AM CDTSpecial Weather StatementTSALeFlore42 min
May 20, 12:23 AM CDTFlash Flood WarningTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha6 hr
May 20, 1:29 AM CDTSpecial Weather StatementTSALeFlore31 min
May 20, 2:21 AM CDTRiver Flood WarningTSAPushmataha9 days
May 20, 2:27 AM CDTSpecial Weather StatementTSAPushmataha48 min
May 20, 3:36 AM CDTRiver Flood WarningTSALeFlore39 hr
May 20, 3:36 AM CDTRiver Flood WarningTSALeFlore15 days
May 20, 4:26 AM CDTAreal Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg, Sequoyah12 hr
May 20, 5:01 AM CDTFlash Flood WarningTSALeFlore, Sequoyah4 hr
May 20, 6:26 AM CDTAreal Flood WarningTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha36 hr
May 20, 8:54 AM CDTAreal Flood WarningTSALeFlore, Sequoyah24 hr
May 20, 2:04 PM CDTRiver Flood WarningTSAChoctaw19 days

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.